Pennsylvania, 2002

Hail and Damaging Winds in Pennsylvania, May 31, 2002

May 31, 2002 · NWS PBZ · 12 events in 8 counties and zones

8 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 55 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 9:59 AM EST, 5 hours 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-312045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 AM EDT FRI MAY 31 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL BE MOVING ACROSS EAST CENTRAL OHIO AND NORTHWEST
PENNSYLVANIA EARLY THIS AFTERNOON REACHING SOUTHWEST PENNSYLVANIA BY
MID TO LATE AFTERNOON. NORTHERN WEST VIRGINIA AND PORTIONS OF
WESTERN MARYLAND CAN EXPECT TO SEE THUNDERSTORMS FROM MID TO LATE
AFTERNOON INTO THE EVENING HOURS.

SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS GREATER THAN 60
MPH AS WELL AS LARGE HAIL IN EXCESS OF THREE QUARTERS OF AN INCH.
LOCALLY HEAVY DOWNPOURS CAN ACCOMPANY THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES.

SKYWARN ACTIVATION IS LIKELY THIS AFTERNOON THROUGH EVENING.
Special weather statement, May 31, 2:08 PM EST, 57 minutes before
PAZ007>009-013>016-022-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO
Special weather statement, May 31, 2:12 PM EST, 53 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS

The radar

The Pittsburgh radar (KPBZ), 96 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Venango

When
May 31, 3:05 PM EST
Where
Venango County, Polk
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.367, -79.950

Thunderstorm winds downed a few trees.

Hail, Mercer

When
May 31, 3:20 PM EST
Where
Mercer County, Sharon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -80.500

Thunderstorm Wind, Jefferson

When
May 31, 3:30 PM EST
Where
Jefferson County, Sigel
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -79.117

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Jefferson

When
May 31, 3:30 PM EST
Where
Jefferson County, Reynoldsville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -78.900

Thunderstorm winds downed several trees.

Thunderstorm Wind, Butler

When
May 31, 3:35 PM EST
Where
Butler County, Harrisville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -80.017

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Jefferson

When
May 31, 3:40 PM EST
Where
Jefferson County, Brookville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -79.083

Thunderstorm winds downed several large trees and power lines.

Hail, Jefferson

When
May 31, 4:30 PM EST
Where
Jefferson County, Punxsutawney
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -78.967

Thunderstorm Wind, Lawrence

When
May 31, 5:00 PM EST
Where
Lawrence County, New Castle
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -80.350

Thunderstorm winds downed a few trees along State Highway 18.

Thunderstorm Wind, Indiana

When
May 31, 5:00 PM EST
Where
Indiana County, Clymer
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -79.017

Thunderstorm winds downed several trees.

Hail, Beaver

When
May 31, 5:00 PM EST
Where
Beaver County, Monaca
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -80.283

Hail, Beaver

When
May 31, 5:10 PM EST
Where
Beaver County, Baden
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -80.217

Thunderstorm Wind, Armstrong

When
May 31, 5:45 PM EST
Where
Armstrong County, Schenley
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -79.667

Thunderstorm winds downed a few large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299190, 5299191, 5299192, 5299194, 5299195, 5299193, 5299196, 5299197, 5299198, 5299199, 5299200, 5299201.